Skip Navigation LinksHome > December 2011 - Volume 33 - Issue 8 > Cutaneous Granulomatous Reaction After Herpes Zoster in Drug...
American Journal of Dermatopathology:
doi: 10.1097/DAD.0b013e3182121706
Letters to the Editor

Cutaneous Granulomatous Reaction After Herpes Zoster in Drug-Induced Hypersensitivity Syndrome

Inaoka, Miyuki MD; Kano, Yoko MD; Horie, Chiho MD; Shiohara, Tetsuo MD

Free Access
Article Outline
Collapse Box

Author Information

Department of Dermatology, Kyorin University School of Medicine, Tokyo, Japan

Supported by grants from the Ministry of Education, Culture, Sports, Science and Technology (to T.S. and to Y.K.) and the Ministry of Health, Labor and Welfare of Japan (to T.S.) and the Japanese Research Committee on Severe Cutaneous Adverse Reaction (J-SCAR).

The authors have no conflicts of interest to disclose.

To the Editor:

In the August 2009 issue of this journal, Dr Fernando et al. published a case in the section of Extraordinary Case Report titled “Drug-induced hypersensitivity syndrome (DIHS) with superficial granulomatous dermatitis–a novel finding.”1 We read this article with great interest. In this article, the authors described an impressive case with carbamazepine-induced hypersensitivity syndrome showing unique histopathological findings. The authors speculated that the superficial granulomatous dermatitis observed in the specimen obtained from the rash may have been caused by the persistence of antigenic stimulation from the continued ingestion of carbamazepine in this patient.

Recently, we also observed similar histopathological findings in a patient with carbamazepine-induced hypersensitivity syndrome after a herpes zoster infection. A 69-year-old woman had been treated with carbamazepine 400 mg daily for postherpetic neuralgia. After 12 weeks, a maculopapular rash developed on her left arm. The eruption progressed to diffuse erythema over the trunk and was associated with a high-grade fever. The eruption on her left arm where the herpes zoster lesions had previously developed was remarkably more accentuated than the right arm. Carbamazepine was discontinued, and she was admitted to the hospital with suspected DIHS. Physical examination revealed facial edema and lymphadenopathy. Mucosal involvement was not observed. Laboratory studies revealed leukocytosis with eosinophilia and slight liver dysfunction. Anti-varicella zoster virus (VZV) IgG titer was 121 as determined by an enzyme immunoassay. Anti-human herpesvirus 6 IgG increased from a titer of 40 on admission to a titer of 1280 11 days after admission. A skin biopsy of an erythematous lesion taken from the abdomen showed an accumulation of histiocytic and lymphocytic cells in the upper dermis accompanied by a few eosinophils (Fig. 1A). Granulomatous reactions were observed around the hair follicles and vessels. Positive immunohistochemistry for CD68 confirmed the predominance of histiocytes in the infiltrate (Fig. 1B). Immunohistochemical staining using a monoclonal antibody against glycoprotein 1(gp1) of VZV (Millipore, Temecula, CA.) was carried out because an association between VZV antigens and granuloma formation in hematological disorders has been previously reported.2 Strong positive staining was detected in the eccrine sweat glands of the specimen (Fig. 1C). Positive lymphocyte transformation test for carbamazepine was obtained at the resolution stage of the disease. Based on these results, the patient was diagnosed as carbamazepine-induced hypersensitivity syndrome. She steadily improved with IV fluid resuscitation for dehydration. A brief description of the clinical course of this patient has been previously published.3

Figure 1
Figure 1
Image Tools

The histopathological findings in drug eruptions such as Stevens-Johnson syndrome and toxic epidermal necrolysis are characterized by the specific histological patterns. On the other hand, there are no characteristic features in DIHS. Common histopathological findings taken from an erythematous lesion in patients with DIHS include superficial perivascular lymphocytic infiltrates accompanied by few eosinophils. In some patients, there is liquefaction degeneration of the basal cell layer with a lichenoid infiltrate. Immunohistochemical staining demonstrates a predominance of T cells.4 Granulomatous reactions in DIHS have rarely been detected.

The causative drugs of DIHS include aromatic anticonvulsants such as carbamazepine, phenytoin, and phenobarbital. Interestingly, Magro et al5 reported that such anticonvulsants could induce interstitial granulomatous drug reaction characterized by histiocytic infiltration in the connective tissue. Fernando et al1 speculated that granulomatous inflammation may have resulted from sustained exposure to carbamazepine, which is a known causative drug of interstitial granulomatous drug reaction.5 Considering that carbamazepine is the most commonly implicated drug for DIHS,6 and that granulomatous reactions have rarely been observed in patients with DIHS, it is likely that factors other than the protracted administration of carbamazepine contributed to the development of granulomas in DIHS.

Interestingly, in the present patient, VZV reactivation preceded the development of DIHS. With respect to the association between VZV and granuloma formation, the previous documents have demonstrated that granulomatous reactions are frequently observed in patients with hematological disorders as the postherpetic granuloma.2,7 In this setting, the average interval between the herpes zoster infection and the appearance of granulomas is 6 months; the altered immune reactions have been suggested to be responsible for the development of granuloma. In the present patient, the granulomas appeared 3 months after the onset of herpes zoster, a time frame that is similar to the postherpetic granuloma. In addition, the immunological alterations such as decrease in peripheral B-cell counts and reduction in serum immunoglobulin levels are detected at the onset of DIHS.8 It is, therefore, likely that they have some similar underlying pathomechanisms in common. Thus, the preceding herpes zoster infection that might have disseminated zoster lesions could have played an important role for the development of granulomatous reactions in our patient.

In summary, our case raises the possibility that VZV reactivation might contribute to the subsequent development of granuloma in patients with DIHS.

Miyuki Inaoka, MD

Yoko Kano, MD

Chiho Horie, MD

Tetsuo Shiohara, MD

Department of Dermatology, Kyorin University School of Medicine, Tokyo, Japan

Back to Top | Article Outline

REFERENCES

1. Fernando SL, Henderson CJ, O'Connor KS. Drug-induced hypersensitivity syndrome with superficial granulomatous dermatitis–a novel finding. Am J Dermatopathol. 2009;31:611–613.

2. Gesierich A, Krahl D, Weiss H, et al. Granulomatous dermatitis following herpes zoster with detection of varicella zoster virus DNA. J Dtsch Dermatol Ges. 2004;2:770–772.

3. Inaoka M, Horie C, Inoue K, et al. A case of drug-induced hypersensitivity syndrome with granulomatous reactions following herpes zoster. Rinsho Hifuka. 2009;63:817–820.

4. Shiohara T, Inaoka M, Yoko K. Drug-induced hypersensitivity syndrome (DIHS): a reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int. 2006;55:1–8.

5. Magro CM. Crowson AN, Schapiro BL. The interstitial granulomatous drug reaction: a distinctive clinical and pathological entity. J Cutan Pathol. 1998;25:72–78.

6. Kano Y, Shiohara T. The variable clinical picture of drug-induced hypersensitivity syndrome (DIHS)/drug rash with eosinophilia and systemic symptoms (DRESS) in relation to the eliciting drug. Immunol Allergy Clin North Am. 2009;29:481–501.

7. Gibney MD, Nahass GT, Leonardi CL. Cutaneous reactions following herpes zoster infections: report of three cases and a review of the literature. Br J Dermatol. 1996;134:504–509.

8. Kano Y, Inaoka M, Shiohara T. Association between anticonvulsant hypersensitivity syndrome and human herpesvirus 6 reactivation and hypogammaglobulinemia. Arch Dermatol. 2004;140:183–188.

© 2011 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share